Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Omaha, NE

August 15, 2009Antelope County, Boone County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 15, 2009, 5:35 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2009, 5:35 PM CDT (22:35 UTC)
Expired
Aug 15, 2009, 8:30 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Antelope County, NE, Boone County, NE

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:45 PM CDTFLASH FLOODClearwater, NEDITCHES AND CULVERTS RUNNING FULL AND SOME STREETS UNDER WATER. OVER 3 INCHES OF RAIN SINCE AFTERNOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 152235
FFWOAX
NEC003-011-160130-
/O.NEW.KOAX.FF.W.0003.090815T2235Z-090816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT SAT AUG 15 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  NORTHWESTERN BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 830 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. ESTIMATES OVER 2 INCHES OF RAIN IN AN HOURS TIME
  ARE INDICATED BY RADAR...AND AN ADDITIONAL 2 INCHES OF RAIN ARE
  POSSIBLE AS MORE STORMS DEVELOP AND MOVE OVER THE SAME AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLEARWATER...ELGIN...NELIGH AND OAKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER THAT COVERS THE ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4227 9830 4234 9786 4198 9790 4174 9830

$$

DERGAN
2 follow-up statements
000 
WGUS73 KOAX 152333
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT SAT AUG 15 2009

NEC003-011-160130-
/O.CON.KOAX.FF.W.0003.000000T0000Z-090816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE NE-ANTELOPE NE-
633 PM CDT SAT AUG 15 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ANTELOPE AND
NORTHWESTERN BOONE COUNTIES UNTIL 830 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL JUST NORTHEAST OF NELIGH AND 
BETWEEN ELGIN AND PETERSBURG. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 
3 INCHES OF RAIN HAD FALLEN BETWEEN 530 PM AND 630 PM JUST TO THE 
NORTH OF NELIGH...WITH UP TO TWO INCHES IN NORTHWEST BOONE COUNTY. 

AN ADDITIONAL INCH OR TWO OF RAIN IS POSSIBLE ACROSS ALL OF THE 
WARNED AREA AS SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY 
RAINFALL. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...CLEARWATER...ELGIN...NELIGH AND OAKDALE.


LAT...LON 4227 9830 4234 9786 4198 9790 4174 9830

$$

DERGAN
000 
WGUS73 KOAX 160035
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SAT AUG 15 2009

NEC011-160047-
/O.CAN.KOAX.FF.W.0003.000000T0000Z-090816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE NE-
735 PM CDT SAT AUG 15 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN BOONE
COUNTY IS CANCELLED...

THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OUT OF NORTHWEST BOONE 
COUNTY. ESTIMATES FROM RADAR INDICATE 3 INCHES OF RAIN HAD FALLEN IN 
NORTHWEST BOONE COUNTY BETWEEN 530 PM AND 730 PM...BUT NO REPORTS OF 
FLOODING HAVE BEEN RECEIVED.

LAT...LON 4222 9829 4234 9786 4209 9789 4194 9829

$$

NEC003-160130-
/O.CON.KOAX.FF.W.0003.000000T0000Z-090816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANTELOPE NE-
735 PM CDT SAT AUG 15 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL ANTELOPE COUNTY
UNTIL 830 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD FALLEN BETWEEN 530 
PM AND 730 PM FROM ABOUT 10 MILES WEST OF NELIGH TO 3 MILES NORTH OF 
NELIGH. MORE THUNDERSTORMS WILL AFFECT THESE SAME AREAS...POSSIBLY 
DROPPING ANOTHER INCH OF RAIN.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...CLEARWATER...NELIGH AND OAKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4222 9829 4234 9786 4209 9789 4194 9829

$$

DERGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:23 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 3:23 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT SAT AUG 15 2009

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD TWO PRIMARY SHRTWV TROFS OF
INTEREST FOR THE CWA. THE FIRST WAS OVER WRN NEB AND THE NEXT
UPSTRM WV WAS OVER UT. ANALYSIS OF H5 TO H7 DELTA-T INDCD FAIRLY
WEAK LAPSE RATES ACRS THE HI PLAINS WITH DIFFERENCES OF 16 TO 18
C. A SIG LO LVL MOISTURE AXIS WAS IN PLACE ACRS THE PLAINS THOUGH
WITH A +15 C DEWPOINT FM THE TX PANHANDLE TO SE SD. 19Z SFC ANLYS
IDNCD LO PRES OVR NE SD WITH A TROF SWD THRU CNTRL NEB TO A LO OVR
NW KS. THE SFC CDFNT ACTUALLY EXTNDD FM SRN ND INTO WRN SD.
REGIONAL RADAR MOSAIC INDCD SCT TSRA INCREASING IN COVERAGE OVR
CNTR/NE NEB AS OF 20Z.

FORECAST...TWO PERIODS OF TSRA SHLD AFFECT THE CWA OVERNIGHT. AFTN
WATER VAPOR IMAGERY INDCD INITIAL WRN NEB SHRTWV TROF WAS NOW INTO
CNTRL NEB. ALTHOUGH LO/MID LVL CLDS HAVE HELD TDY...SOME BREAKS IN
THE CLDS HAVE ALLOWED FOR THE ATMOSPHERE OVR CNTRL NEB TO HEAT
SOME AND THERE APPEARS TO BE ARND 1500 J/KG OF MLCAPE MODIFYING
12Z KTOP/KLBF SOUNDINGS. LITTLE INHIBITION REMAINS AND WITH DECENT
LARGE-SCALE LIFT...SHLD SEE SHOWERS AND STORMS CONT TO INCREASE
THIS AFTN/EVNG OVR ERN NEB. GIVEN THE GENERALLY WEAK
DELTA-TS...FEEL SVR THREAT FAIRLY MARGINAL FOR HAIL. THETA-E
DIFFS ARE RUNNING IN THE LOWER TO MID 20S...SO NOT OVERLY
FAVORABLE FOR WINDS EITHER. SO CURRENTLY FEELING IS SVR WX THREAT
IS FAIRLY MARGINAL...BUT NOT ZERO GIVEN INSTABILITY AND BULK SHEAR
OF 30 KT. HEAVY RAINFALL IS ALSO A POSSIBILITY THIS EVNG AS LO LVL
JET INCREASES AND PWATS GO OVER 2 INCHES. STORMS SHOULD GENERALLY
MOV EWD THIS EVNG...BUT WL TEND TO LINGER OVR WRN IA AS THE LO LVL
JET INCREASES. OTHER STORMS ARE GETTING GOING OVR THE WRN HI
PLAINS AND THIS WILL START TO AFFECT OUR CWA AFTER 08Z AS A
FORWARD PROPAGATING MCS. SVR THREAT HERE NOT TOTALLY ZERO...BUT
STORMS SHLD BE WEAKENING IN INTENSITY AS THEY MOV INTO OUR FA. SFC
CDFNT WL ENTER OUR WRN CWA LATE TONIGHT AND HAVE LOWERED SOME LOWS
IN THE NW FA THAT SHOULD GET INTO SOME COOLER POST FRONTAL AIR BY
MRNG. OTHERWISE STORMS SHLD BE EXITING THE CWA TO THE E ON SUN MRNG.
SFC CDFNT WL CONT TO MAKE GOOD PROGRESS SWD THRU THE AREA DURING
THE DAY LIMITING THE CHC OF REDEVELOPMENT. NEVERTHELESS WITH
LITTLE CAPPING...ARND 1000 J/KG OF CAPE...AND SFC CONVERGENCE ALNG
THE FNT WL CONT SOME CHC POPS IN THE SRN CWA FOR THE AFTN.

AFTER THAT HAVE MAINTAINED SOME SCHC POPS IN THE FAR SRN CWA FOR
MON/TUE CLOSER TO THE SFC FNT...BUT MOST AREAS SHOULD REMAIN DRY.
MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH MID WEEK STRONGER
UPPER LEVEL SYSTEM MOVING THRU THE AREA /ALTHOUGH THE 06Z GFS WAS
OUT OF THE GUIDANCE ENVELOPE/. HAVE INCREASED POPS FOR THE TUES
NIGHT THRU THURS MRNG TIME FRAME FOR THIS. ALSO COOLED HIGHS AND
LOWS FOR THIS PERIOD AS WELL. LEFT THE THURS THRU SAT PERIOD DRY
AND COOL.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...

COMPLEX FORECAST THIS TAF CYCLE WITH LINGERING MVFR CIGS AS WELL AS
POTENTIAL FOR RA/ISO TS THIS EVNG/TNGT.  DO EXPECT MVFR CIGS TO LIFT
AT LEAST TEMPORARILY IN THE LATE AFTN AS DRIER AIR WORKS IN FROM THE
WEST...IN WAKE OF SHORTWAVE THAT PROVIDED EARLIER SHRA/TSRA.  SHOULD
SEE A BREAK IN PRECIP AT KOMA/KLNK BEFORE RENEWED POTENTIAL /MAINLY
AFTER MIDNIGHT/ AS NEXT UPSTREAM WAVE MOVES ACROSS NEB...THOUGH
CONVECTION IS DEVELOPING SW OF KOFK AND WILL IMPACT THAT SITE THIS
AFTN.  KEPT TS MENTION ON THE LOW SIDE AFTER MIDNIGHT...WITH JUST CB
MENTIONS...AND HINTED AT LOWER CIGS RETURNING DURING SHRA BUT DID
NOT GET TOO SPECIFIC YET.  WINDS WILL SWITCH FROM S/SE TO N/NW TMRW
MRNG AS A COLD FRONT MOVES THROUGH.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Aug 15, 4:58 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT SAT AUG 15 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
458 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TONIGHT IN NORTHEAST NEBRASKA...MAINLY
NORTHWEST OF A LINE FROM COLUMBUS TO WISNER AND THURSTON. MODERATE
LEVELS OF INSTABILITY AND SHEAR WILL EXIST IN NORTHEAST NEBRASKA
DURING THE EVENING AHEAD OF A COLD FRONT TO INCLUDE A SLIGHT RISK
OF SEVERE STORMS.

OTHER ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
HOWEVER...SEVERE STORMS ARE NOT EXPECTED HERE.

MORE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN
NORTHEAST NEBRASKA...AS STORMS DEVELOPING IN THE HIGH PLAINS SWEEP
EAST. SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM...BUT GUSTY
WINDS AND HEAVY RAIN ARE POSSIBLE.

LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY SUNDAY...BUT
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

WHILE ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA MONDAY AND TUESDAY...BETTER CHANCES FOR STORMS
WILL EXIST ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY AND THURSDAY AS A STORM SYSTEM ROLLS INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA.

In the hours before

Local storm report, Aug 15, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             VERDEL                  42.81N 98.19W
08/15/2009  E0.88 INCH       KNOX               NE   TRAINED SPOTTER

&&

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:57 PM CDTSevere Thunderstorm WarningOAXKnox39 min
Aug 15, 6:48 PM CDTTornado WarningOAXPierce42 min

Nearby

Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.